Iowa, 2003

Winter Storm in Iowa, April 7, 2003

April 7, 2003 · NWS ARX · 8 events in 8 counties and zones

An early spring snowstorm hit northeast Iowa, with accumulations ranging from 6 inches to nearly a foot. Snowfall reports from volunteer observers included 11 inches at Dorchester (Allamakee County), as well as 9 inches at Charles City (Floyd County) and Lime Springs (Howard County).

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An early spring snowstorm hit northeast Iowa, with accumulations ranging from 6 inches to nearly a foot. Snowfall reports from volunteer observers included 11 inches at Dorchester (Allamakee County), as well as 9 inches at Charles City (Floyd County) and Lime Springs (Howard County). The heavy snow was accompanied by strong east winds gusting to 30 mph, which caused whiteout conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 6, 2:55 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Apr 6, 2:55 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CST SUN APR 6 2003

...TONIGHT THROUGH WEDNESDAY...
MAIN FORECAST CHALLENGE IS IMPENDING WINTER STORM.

DATA ANALYSIS SHOWING SURFACE LOW PRESSURE OVER CENTRAL KANSAS.
VISIBLE IMAGERY DEPICTING A LARGE AREA OF CONVECTION OVER THE COLD
SECTOR.  SURFACE OBSERVATIONS AND LIGHTNING DATA ALSO VERIFYING
THIS.  STRONG JET SURGE PUSHING INTO THE CENTRAL UNITED STATES IS
COUPLING WITH THE NORTHERN STREAM TO THE NORTH TO FURTHER ENHANCE
PRECIPITATION.

ETA/GFS ARE COMING INTO A BETTER AGREEMENT WITH THIS SYSTEM.  GFS IS
STILL FURTHER NORTH AND MOVES OUT FASTER THAN THE ETA.  UTILIZING AN
ENSEMBLE APPROACH WITH THESE MODELS REMAINS BEST BET FOR THE
FORECAST.

CURRENT PRECIPITATION AREA IS BEING REPRESENTED VERY GOOD BY THE
ISENTROPIC ASCENT AS WELL AS THE DIABATIC EFFECTS ON THE ETA 295K
SURFACE.  THE GFS ALSO DOING QUITE WELL WITH SAID...BUT THE ETA
SEEMS TO HAVE THE EDGE AT 18Z.  THE ETA BRINGS THIS AREA UP OVER THE
FORECAST AREA INTO THE WATCH AREA TONIGHT.  ON MONDAY...IT CONTINUES
THIS ASCENT OVER THE WATCH AREA WHILE EXTENDING IT NORTH INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

THE AMOUNT OF NEGATIVE TILT IS VERY IMPRESSIVE WITH THIS STORM AND
WOULD FAVOR A SOLUTION THAT EXITS THE FORECAST AREA SLOWER...WHICH
IS WHAT THE ETA DOES.  THE ETA CONTINUES TO PULL DRY AIR INTO THE
MID-LEVELS THAT PRECLUDE THE QPF FROM GETTING NORTHWARD AS SUGGESTED
BY ITS THERMODYNAMIC FIELDS AS WELL AS THE SPECIFIC HUMIDITIES OF
2-3G/KG FURTHER SOUTH.  GIVEN ITS SEEMING DRY BIAS...EXPECT
PRECIPITATION TO BE REPRESENTED BY THE THERMODYNAMIC FORCING ON THIS
SURFACE.  AS A RESULT...WILL UPGRADE THE WATCH AREA TO A WARNING AND
GO WITH AN ADVISORY FOR 2 TIER OF COUNTIES NORTH OF THE WARNED
AREA.  WOULD FEEL MORE COMFORTABLE WITH A WATCH ON MONDAY FOR THIS 2
TIER AREA GIVEN THE AMOUNT OF CONVECTIVE SNOW POSSIBLE.

WILL GO WITH 6-10 INCHES TO START.  PRECIPITATION VERY IMPRESSIVE TO
THE SOUTH.  GFS/ETA BOTH PRODUCING 7 TENTHS TO ONE INCH OF LIQUID
EQUIVALENT.  WITH THE VERTICAL VELOCITIES CONCENTRATED IN THE
DENDRITIC GROWTH AREA /-15C/ EXPECT RATIOS OF 15:1.  GIVEN THE
SLOWER SOLUTIONS...PUSHED THE ENDING OF PRECIPITATION BACK ABOUT 6
HOURS.
KRC

...WEDNESDAY NIGHT THROUGH SUNDAY...
MAIN CONCERN WILL BE TEMPERATURES DAYS 4 THROUGH 7...AS UPPER LEVEL
RIDGE BUILDS INTO THE UPPER MIDWEST. MODELS IN GOOD AGREEMENT...WITH
THE ONLY DIFFERENCE BEING THE TIMING OF THE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. THE 00Z SUNDAY GFS IS A LITTLE BIT
SLOWER THAN PREVIOUS RUN WITH BUILDING THE RIDGE INTO CENTRAL U.S.
AND MOVING UPPER LEVEL CUTOFF LOW OVER SOUTHEASTERN U.S. PREVIOUS
FORECAST HAS A GOOD HANDLE WITH DRY FORECAST...WITH ONLY MENTION OF
SLIGHT CHANCE OF SHOWERS SATURDAY. WILL LEAVE SLIGHT CHANCE OF
SHOWERS IN FORECAST AS 00Z GFS CONTINUES TO A SHOW WEAK WAVE
OVERTOPPING RIDGE INTO REGION SATURDAY MORNING. WITH 00Z GFS
THICKNESS VALUES APPROACHING 560 AND RIDGE AXIS OVER CENTRAL
MINNESOTA ON SUNDAY. WILL CONTINUE WITH WARMING TREND THROUGH LATE
IN THE WEEK AND INTO THE WEEKEND.
DTJ

.LSE...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TONIGHT
         AND MONDAY...IAZ008>011-018-019-029-030-WIZ054-055-061.
       WINTER WEATHER ADVISORY AFTER MIDNIGHT TROUGH MONDAY...
         MNZ086>088-094>096-WIZ041>044-053.

KRC
Hazardous weather outlook, Apr 6, 2:15 PM CST, 9 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN TONIGHT...A WINTER WEATHER ADVISORY IS IN EFFECT
ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO TOMAH WISCONSIN LINE AFTER
MIDNIGHT.

ANOTHER LATE SEASON WINTER STORM WILL PUSH FROM THE PLAIN STATES AND
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. WHILE THE
MAIN SURFACE LOW WILL BE WELL SOUTH...OVER THE TENNESSEE
VALLEY...THE THE BEST UPPER LEVEL FEATURES...JET INTERACTION...AND
LOW LEVEL WARMING WILL BE NORTH OVER THIS AREA. WITH COLD AIR
ALREADY IN PLACE...AREAS OF SNOW ARE EXPECTED TO PUSH EAST NORTHEAST
OUT OF IOWA THIS EVENING...PUSHING INTO SOUTHWEST WISCONSIN AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN MONDAY...A WINTER WEATHER ADVISORY IN EFFECT
ALONG AND SOUTH OF AN DODGE CENTER MINNESOTA TO TOMAH WISCONSIN LINE
MONDAY.

SNOW WILL CONTINUE TO FALL FOR MUCH OF MONDAY AS THE STORM SYSTEM
MOVES OFF TO THE EAST NORTHEAST. THE MOST SIGNIFICANT SNOW
ACCUMULATIONS WILL LIKELY OCCUR ON MONDAY MORNING...AND MAINLY OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. IN THOSE AREAS...TOTAL
ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE. NORTH OF THERE...TO
A DODGE CENTER TO TOMAH LINE...3 TO 6 INCHES WILL BE POSSIBLE. SOME
LIGHT SNOW WILL LINGER INTO MONDAY EVENING BEFORE ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOWFALL
REPORTS FOR TONIGHT AND MONDAY WILL BE GREATLY APPRECIATED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Fayette

When
April 7, 12:00 AM CST to 2:45 PM CST
Where
Fayette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Chickasaw

When
April 7, 12:15 AM CST to 2:45 PM CST
Where
Chickasaw forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
April 7, 12:15 AM CST to 2:45 PM CST
Where
Floyd forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Clayton

When
April 7, 1:00 AM CST to 2:45 PM CST
Where
Clayton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
April 7, 1:00 AM CST to 2:45 PM CST
Where
Howard forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
April 7, 1:00 AM CST to 2:45 PM CST
Where
Mitchell forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Winneshiek

When
April 7, 1:30 AM CST to 2:45 PM CST
Where
Winneshiek forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
April 7, 1:45 AM CST to 2:45 PM CST
Where
Allamakee forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350910, 5350908, 5350911, 5350909, 5350912, 5350913, 5350914, 5350907.